Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 3, NWS Green Bay, WI

January 7, 2017

NWS Green Bay, WI issued this small craft advisory at Jan 7, 2017, 3:15 AM CST. It took effect at Jan 7, 2017, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 3:15 AM CST (09:15 UTC)
In effect from
Jan 7, 2017, 12:00 PM CST
Expired
Jan 8, 2017, 3:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

981 
WHUS73 KGRB 070915
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CST SAT JAN 7 2017

...GUSTY WINDS EXPECTED THIS AFTERNOON AND TONIGHT...

.HIGH PRESSURE BUILDING IN ACROSS THE UPPER MISSISSIPPI VALLEY
WILL BRING AN INCREASED PRESSURE GRADIENT ACROSS THE WESTERN GREAT
LAKES TODAY, CAUSING GUSTY WINDS ACROSS THE NEARSHORE WATER THIS
AFTERNOON AND TONIGHT.

LMZ541>543-071715-
/O.NEW.KGRB.SC.Y.0003.170107T1800Z-170108T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
315 AM CST SAT JAN 7 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 3 AM CST
SUNDAY. 

* WINDS...WEST 15 TO 25 KNOTS THIS AFTERNOON, BECOMING NORTHWEST
  TONIGHT.

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

KURIMSKI
3 follow-up statements
603 
WHUS73 KGRB 071606
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1006 AM CST SAT JAN 7 2017

...GUSTY WINDS EXPECTED THIS AFTERNOON AND TONIGHT...

.HIGH PRESSURE BUILDING IN ACROSS THE UPPER MISSISSIPPI VALLEY
WILL BRING AN INCREASED PRESSURE GRADIENT ACROSS THE WESTERN
GREAT LAKES TODAY...CAUSING GUSTY WINDS ACROSS THE NEARSHORE
WATER THIS AFTERNOON AND TONIGHT.

LMZ541>543-080015-
/O.CON.KGRB.SC.Y.0003.170107T1800Z-170108T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1006 AM CST SAT JAN 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WINDS...WEST INCREASING TO 15 TO 25 KNOTS THIS AFTERNOON...
  BECOMING NORTHWEST IN THE LATE AFTERNOON AND EVENING. GUSTS TO
  30 KTS POSSIBLE.

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
991 
WHUS73 KGRB 072132
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CST SAT JAN 7 2017

...GUSTY WINDS EXPECTED THROUGH TONIGHT...

.HIGH PRESSURE BUILDING IN ACROSS THE UPPER MISSISSIPPI VALLEY
WILL BRING AN INCREASED PRESSURE GRADIENT ACROSS THE WESTERN
GREAT LAKES INTO TONIGHT...CAUSING GUSTY WINDS ACROSS THE
NEARSHORE WATER.

LMZ541>543-080545-
/O.CON.KGRB.SC.Y.0003.000000T0000Z-170108T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
332 PM CST SAT JAN 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS...EASING TO 10 TO 20 KTS LATE.

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
408 
WHUS73 KGRB 080318
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
918 PM CST SAT JAN 7 2017

...GUSTY WINDS EXPECTED THROUGH LATE TONIGHT...

.HIGH PRESSURE BUILDING IN ACROSS THE UPPER MISSISSIPPI VALLEY
WILL BRING AN INCREASED PRESSURE GRADIENT ACROSS THE WESTERN
GREAT LAKES INTO TONIGHT...CAUSING GUSTY WINDS ACROSS THE
NEARSHORE WATER.

LMZ541>543-080900-
/O.CON.KGRB.SC.Y.0003.000000T0000Z-170108T0900Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
918 PM CST SAT JAN 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS...EASING TO 10 TO 20 KTS LATE.

* WAVES...1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 3:10 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 7, 3:10 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
310 AM CST Sat Jan 7 2017

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 310 AM CST Sat Jan 7 2017

Winds are fairly light early this morning, with many sites not
reaching wind chill advisory criteria. However where there is some
wind sites are easily hitting criteria across central and north
central Wisconsin. With morning expected to bring an increase in
winds due to decoupling, will leave the current headlines in
effect as criteria should be met with an increase in wind speeds
after sunrise.

Otherwise a batch of clouds across northwest Wisconsin and
northern Minnesota associated with a shortwave will track across
north central Wisconsin today as winds become conducive for Lake
Effect Snow across far northern Wisconsin later this morning and
into the afternoon hours. Wind direction appears to be too west
for significant accumulations, however a few tenths of an inch are
possible across Vilas County.

Overnight lows are once again expected to plummet well below zero,
especially across central and north central Wisconsin. However the
issue once again will be wind speeds as areas with some wind will
likely see values below -20, while areas that go calm will lack a
wind chill. At this point advisories could go either way, with the
best chance for additional advisories later tonight and into
Sunday morning across central and north central Wisconsin.

By Sunday winds turn southerly as daytime highs are expected to
break into the double digits across most of the area for the
second half of the weekend. Along with warmer temperatures, an
increase in clouds is anticipated ahead of an approaching
shortwave out to the west.

.LONG TERM...Sunday Night Through Friday
Issued at 310 AM CST Sat Jan 7 2017

After almost a week of frigid northwest flow into the Great Lakes,
the mean flow will become more zonal and bring milder air back
into the region. This zonal flow will also bring several systems
across the CONUS of various intensities and help to general
several opportunities for precipitation next week. The strongest
of these systems still appears to hit northeast WI during the
Monday night into Tuesday night time frame with accumulating snow
and potential for a wintry mix on Tuesday. Other than Tuesday,
temperatures should be close to normal, although readings are
expected to fluctuate as each system moves by.

Models are insistent that the combination of WAA and passage of a
weak mid-level shortwave will overcome an overall lack of moisture
and produce a chance of light snow over northeast WI Sunday night.
Any accumulations appear to be very minor with this event (< 1"),
but this may be enough to allow for some slippery spots on area
roadways. Temperatures will be much more mild than previous nights
and we could actually see temperatures rise overnight as clouds
thicken overhead. Look for readings to bottom out in the single
digits ABOVE zero north, 10 to 15 above south Sunday evening and
slowly rise thereafter. After a brief break in the precipitation
chances Monday morning, models indicate another surge of WAA
moving from the central Plains northeastward into the Midwest,
toward southern WI Monday afternoon. Models do vary a bit with the
snow potential with CMC not impressed at all versus the GFS which
would bring over an inch of snow into central WI. Have been
running chance pops for central/east-central WI for several days
now and see no reason to change. Potential for another very minor
accumulation mainly south of Hwy 29 (< 1"). Max temperatures o
Monday to be near normal with upper teens to around 20 degrees
north, lower to middle 20s south.

As a mid-level shortwave trough moves into the Plains Monday
night, a surface low is progged to track from the central High
Plains into the Midwest by 12z Tuesday. Increasing low-level WAA/
mid-level frontogenetical forcing will allow for a more persistent
snow to overspread northeast WI with accumulation potential of an
inch or two by daybreak. Do not anticipate much of a temperature
drop Monday night as warmer air continues to push into WI. Look
for mins to range from 10 to 15 above north, lower to middle 20s
south/lakeshore. The surface low continues to track northeast
through WI Tuesday morning before reaching roughly the eastern
shores of Lake Superior by late Tuesday afternoon. There are still
some differences among the models with the exact track and
strength of the low pressure which will be critical as to whether
any mixed precipitation may develop across east-central WI, not to
mention where the higher snow totals would occur. This system will
have a decent amount of gulf moisture available, thus the
potential for advisory conditions may be met somewhere across
northern or central WI. Another issue to deal with is that the new
00z ECMWF has gone stronger and slower with the surface low which
could linger snow longer over the area. Plenty to sort out in the
coming days, but for now, will go with likely/categorical pop
wording for Tuesday morning/diminish to mainly chance pops Tuesday
afternoon. Snow potential could reach 2 to 4 inches by 00z
Wednesday north and west of the Fox Valley/Green Bay. Max
temperatures to be in the upper 20s to around 30 degrees north-
central, middle to upper 30s east-central WI.

Chance of light snow will linger into Tuesday night as the system
continues to pull away from the region. Models also show a piece
of colder air will get pulled into WI and have lowered
temperatures a few degrees from the previous forecast. Wind chills
will fall into the single digits below zero (east), double digits
below zero (central WI). After another brief break in the
precipitation chances late Tuesday night/Wednesday morning, the
next chance for snow arrives Wednesday afternoon as WAA again
pushes into WI ahead of a northern stream cold front/mid-level
trough. Max temperatures on Wednesday will be definitely colder
than Tuesday with readings only from 10 to 15 north-central,
middle to upper teens central/far northeast and upper teens to
lower 20s east-central WI.

This latest snow chance would continue through Wednesday night and
may even linger into Thursday morning as the cold front does not
clear eastern WI until midday Thursday. Models vary a bit here
with smaller scale details, thus confidence on which period to hit
the hardest is low. We could see a minor accumulation, but it
would be sub-advisory levels. Max temperatures on Thursday will
uptick a bit with readings in the upper teens to around 20 degrees
north-central, upper 20s across eastern WI. The end of the work
week looks dry, but cold as a strong area of Canadian high
pressure moves into northern sections of the Great Lakes. Sub-zero
min temperatures over central WI, single digits above zero to
around 10 above eastern WI for Thursday night. Max temperatures
Friday to only get to around 10 degrees above zero north-central,
15-20 degrees eastern WI.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1030 PM CST Fri Jan 6 2017

Expect VFR conditions to prevail through early Saturday morning,
with just a few small patches of stratocumulus clouds moving
through at times. Another arctic cold front will move through the
region during the late morning and afternoon, and turn the winds
to the northwest. This will cause some lake-effect clouds and
scattered snow showers or flurries to invade north central WI.
Conditions may briefly drop to MVFR at RHI at times in the
afternoon and early evening, but most of the snow showers should
remain to the north. The lake-effect should taper off on Saturday
night, as winds become westerly again.

West-northwest winds will gust to 20 kts at times Saturday
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 10 AM CST this morning for WIZ005-
010>013-018>021-030-031-035-036.
&&

SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 6, 2:28 PM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
228 PM CST FRI JAN 6 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
228 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE COMBINATION OF COLD AIR AND WEST WINDS WILL RESULT IN
HAZARDOUS CONDITIONS FOR ANYONE OUTDOORS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ARCTIC AIR WILL CONTINUE TO RESULT IN HAZARDOUS CONDITIONS FOR
ANYONE OUTDOORS SATURDAY AND SATURDAY NIGHT. SNOW SHOWERS IN THE
LAKE SUPERIOR SNOWBELT COULD RESULT IN SLIPPERY ROADS IN THAT AREA
AS WELL.

LIGHT SNOW COULD RESULT IN SLIPPERY ROADS SUNDAY NIGHT INTO
MONDAY...MAINLY OVER NORTHERN WISCONSIN.

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY...WHEN A MORE WIDESPREAD AND SIGNIFICANT SNOWFALL IS
POSSIBLE. EARLY INDICATIONS ARE THAT THE PRECIPITATION COULD FALL
AS A WINTRY MIX AT TIMES IN EAST-CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-071200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
228 PM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SKOWRONSKI

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.